Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 89, NWS Albuquerque, NM

August 9, 2018Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 9, 2018, 1:58 PM MDT for Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 1:58 PM MDT (19:58 UTC)
Expired
Aug 9, 2018, 5:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Taos County, NM

The radar

The Albuquerque radar (KABX), 165 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

274 
WGUS55 KABQ 091958
FFWABQ
NMC055-092300-
/O.NEW.KABQ.FF.W.0089.180809T1958Z-180809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
158 PM MDT THU AUG 9 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South central Taos County in north central New Mexico...

* Until 500 PM MDT.

* At 157 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Sardinas Canyon Burn Scar. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Tres Ritos, Picuris Pueblo, Vadito and Rio Lucio. 

This will impact the Sardinas Canyon wildfire burn scar including but
not limited to Forest Roads 1889, 442 and 76, Trail 422,
Rio La Junta and La Junta Canyon, Rito La Presa, La Cueva and
Sardinas Canyons, State Road 518 near Tres Ritos and Rio Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3619 10539 3617 10542 3613 10542 3608 10546
      3614 10556 3620 10573 3621 10570 3619 10562
      3615 10552 3618 10551 3622 10548 3622 10539

$$

44
2 follow-up statements
036 
WGUS75 KABQ 092115
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
315 PM MDT THU AUG 9 2018

NMC055-092300-
/O.CON.KABQ.FF.W.0089.000000T0000Z-180809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taos-
315 PM MDT THU AUG 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
SOUTH CENTRAL TAOS COUNTY...

At 309 PM MDT, Doppler radar indicated heavy rain ended across the 
Sardinas Canyon burn scar; however, the potential exists for 
additional thunderstorms this afternoon. Radar estimated up to 1.2 
inches of rain fell on the southern half of the burn scar earlier. 
Flash flooding is expected to spread downstream to Tres Ritos and 
eventually Picuris Pueblo.

Some locations that will experience flooding include...
Tres Ritos, Picuris Pueblo, Vadito and Rio Lucio. 

This will impact the Sardinas Canyon wildfire burn scar including but
not limited to Forest Roads 1889, 442 and 76, Trail 422,
Rio La Junta and La Junta Canyon, Rito La Presa, La Cueva and
Sardinas Canyons, State Road 518 near Tres Ritos and Rio Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3619 10539 3617 10542 3613 10542 3608 10546
      3614 10556 3620 10573 3621 10570 3619 10562
      3615 10552 3618 10551 3622 10548 3622 10539

$$

44
953 
WGUS75 KABQ 092252
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
452 PM MDT THU AUG 9 2018

NMC055-092301-
/O.EXP.KABQ.FF.W.0089.000000T0000Z-180809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taos-
452 PM MDT THU AUG 9 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL TAOS COUNTY WILL EXPIRE
AT 500 PM MDT...

The heavy rain has ended and flash flooding is no longer expected. 
However, hazardous water levels are expected to persist for another 
hour or two. Please continue to heed any remaining road closures.

LAT...LON 3619 10539 3617 10542 3613 10542 3608 10546
      3614 10556 3620 10573 3621 10570 3619 10562
      3615 10552 3618 10551 3622 10548 3622 10539

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:01 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 9, 12:01 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1201 PM MDT Thu Aug 9 2018

.AVIATION...
18Z TAF CYCLE
Modest, but sufficient, increases in moisture will lead to scattered
to numerous showers and thunderstorms today and tonight over New
Mexico. High resolution forecast models indicate storms will initiate
off of the higher terrain, especially in the northern mountains of
the state, before drifting very slowly to the south. Storms are
expected to expand over the remainder of the central mountain chain,
parts of the Rio Grande valley, and eastern plains through the late
afternoon and evening hours. Scattered storms will also develop near
the Continental Divide, but will likely be a bit fewer in number
outside of the Gila/southwestern mountains. Storms will be capable of
producing locally heavy downpours with temporary reductions in
visibility/ceiling. Gusty downburst winds and small hail will also
accompany stronger storms. Storms will likely carry on into the early
morning hours Friday, especially in the east to southeastern plains.

52

&&

.PREV DISCUSSION...256 AM MDT Thu Aug 9 2018...
.SYNOPSIS...
A very active day is on tap across the Land of Enchantment.
Widespread showers and thunderstorms are expected this afternoon
through the overnight hours. Slow storm motion combined with plenty
of instability and moisture will result in areas of heavy rain which
may lead to flash flooding. A few severe storms are possible as
well. Another round of widespread storms is expected on Friday,
though abundant cloud cover and cooler temperatures will limit the
instability and mitigate the flash flood threat for many areas.
Drier air is expected over the weekend which will reduce storm
coverage. Temperatures will warm back up early next week, while daily
rounds of storms occur over the mountains.

&&

.DISCUSSION...
A strong outflow boundary has pushed through the gaps of the central
mountain chain and continues to usher low level moisture westward.
This will set the stage for many more thunderstorms than yesterday
near and east of the Continental Divide. Additionally, moist upslope
flow on the Central Mountain Chain will help initiate storms there.
Storm motion will be toward the south and southeast today, but slow,
only around 5 to 10 mph. Plenty of instability will exist this
afternoon, especially just east of the Central Mountain Chain where
lifted indices around -4 to -6 are expected. With PWATs near or just
over 1 inch, combined with the instability and slow steering flow,
decided to issue a Flash Flood Watch for a portion of the area.
The severe weather threat lessens today, though a few severe storms
remain possible. Best chances for severe weather look to be near the
central highlands where the instability and shear values line up the
best, but a pulse severe storm is possible elsewhere. Storms will
last well into the evening and overnight hours across the plains
before diminish toward sunrise.

Another round of storms is expected on Friday, though it looks like
a tongue of mid level dry air will eek into northeast or east central
NM. Models suggest it won't be quite as active on Friday as they were
suggesting yesterday, but still plenty of storms to contend with.
With that said, due to the cloud debris throughout the morning, it
will be much cooler on Friday, and will not be quite as unstable when
storms develop in the afternoon. Severe weather will be unlikely,
PWATs actually decrease a little, and storm motion will be toward the
southwest around 10 to 20 mph. These factors should mitigate the
flash flooding threat somewhat. Portions of the southeast plains is
the area of most concern attm, near a weak upper low/trough/MCV,
where storm motion is weakest.

The weekend looks to trend drier across all but the southeast quarter
of the area. This area will be in the vicinity of the aforementioned
weak upper low that meanders around. Elsewhere, drier air will filter
in from the north and northeast reducing storm coverage.

The upper high will slowly build back into the desert southwest early
to mid week. Temperatures will trend back upward, and daily round of
isolated to scattered storms over the mountains should be the rule.

34

&&

.FIRE WEATHER...
An active weather pattern to continue through the foreseeable future.
High pressure will settle over NV and UT today and Friday then shift
east this weekend. An upper level trough will form this weekend near
the NM and TX border before lifting northeast early next week. High
pressure will then build over the Four Corners area later next week.

Yesterday's crop of thunderstorms delivered low level moisture into
the Rio Grande Valley west to the AZ border overnight. This will set
the stage for an active day today with widespread showers and storms
developing this afternoon and evening and continuing well into the
night. Flash flooding will be a significant concern, especially on
recent fire burn scars. Highs will be a few degrees lower today
while humidities will be 5 to 15 percent higher except in the
northeast.

A similar day on Friday with widespread wetting rain from showers
and thunderstorms. Again flooding will be a concern. Highs will
continue to trend lower and humidities higher.

Despite an upper low nearby, the weekend will trend drier as
northerly flow around the upper low brings in some drier air at mid
and upper levels. The upper low will transition northeast early next
week as high pressure tries to build in from the west. The high may
reach the four corners area Wednesday and Thursday but will retreat
to the northwest after that. Next week will be active isolated to
scattered showers and thunderstorms each afternoon and evening,
favoring the mountains.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ508-512>515-521>523-528-529-532-533-537.

&&
Hazardous weather outlook, Aug 9, 3:10 AM MDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
310 AM MDT Thu Aug 9 2018

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
310 AM MDT Thu Aug 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected across New Mexico
this afternoon through the overnight hours. Storm motion will be slow
and enough instability will exist for heavy rainfall. Flash flooding
will be possible, especially on areas that have received recent heavy
rains, as well as burn scars. A few severe storms are also possible
today, favoring areas in the vicinity of the central highlands.
Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and thunderstorms will continue on Friday. Locally
heavy rain and flash flooding is possible, especially where soils are
saturated.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, hail
and strong wind gusts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MDTSpecial Weather StatementABQRoosevelt36 min
Aug 8, 6:12 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 8, 6:14 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 8, 6:18 PM MDTSevere Thunderstorm WarningABQMora, San Miguel42 min
Aug 8, 6:23 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance16 min
Aug 8, 6:26 PM MDTSpecial Weather StatementABQDe Baca49 min
Aug 8, 6:38 PM MDTSevere Thunderstorm WarningABQRoosevelt52 min
Aug 8, 6:54 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt36 min
Aug 8, 6:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel46 min
Aug 8, 7:03 PM MDTSevere Thunderstorm WarningABQRoosevelt27 min
Aug 8, 7:20 PM MDTSpecial Weather StatementABQDe Baca25 min
Aug 8, 7:22 PM MDTSevere Thunderstorm WarningABQRoosevelt53 min
Aug 8, 7:24 PM MDTSpecial Weather StatementABQQuay36 min
Aug 8, 7:32 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe118 min
Aug 8, 7:36 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay114 min
Aug 8, 7:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance46 min
Aug 8, 7:56 PM MDTSpecial Weather StatementABQDe Baca49 min
Aug 8, 8:14 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt20 min
Aug 8, 8:31 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe29 min
Aug 8, 8:40 PM MDTAreal Flood AdvisoryABQGuadalupe2 hr
Aug 8, 8:49 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Guadalupe, Quay, Roosevelt and 1 more116 min
Aug 8, 10:47 PM MDTAreal Flood AdvisoryABQGuadalupe118 min
Aug 9, 1:53 AM MDTFlash Flood WatchABQ24 hr
Aug 9, 1:20 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 9, 1:32 PM MDTAreal Flood AdvisoryABQTaos3 hr
Aug 9, 2:28 PM MDTAreal Flood AdvisoryABQColfax, Taos3 hr
Aug 9, 2:30 PM MDTSpecial Weather StatementABQTaos30 min
Aug 9, 2:38 PM MDTSevere Thunderstorm WarningABQColfax, Taos14 min
Aug 9, 2:47 PM MDTAreal Flood AdvisoryABQColfax118 min
Aug 9, 2:55 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe51 min
Aug 9, 2:58 PM MDTFlash Flood WarningABQColfax75 min
Aug 9, 3:05 PM MDTFlash Flood WarningABQColfax3 hr
Aug 9, 3:06 PM MDTSevere Thunderstorm WarningABQSan Miguel54 min
Aug 9, 3:12 PM MDTSpecial Weather StatementABQ33 min
Aug 9, 3:15 PM MDTSpecial Weather StatementABQColfax45 min
Aug 9, 3:27 PM MDTSpecial Weather StatementABQTaos33 min
Aug 9, 3:31 PM MDTSevere Thunderstorm WarningABQColfax43 min
Aug 9, 3:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel31 min
Aug 9, 3:54 PM MDTSpecial Weather StatementABQTaos36 min
Aug 9, 3:56 PM MDTSpecial Weather StatementABQRio Arriba49 min
Aug 9, 4:06 PM MDTAreal Flood AdvisoryABQMcKinley114 min
Aug 9, 4:09 PM MDTSpecial Weather StatementABQCatron51 min
Aug 9, 4:12 PM MDTSpecial Weather StatementABQRio Arriba48 min
Aug 9, 4:18 PM MDTSpecial Weather StatementABQMora27 min
Aug 9, 4:22 PM MDTSpecial Weather StatementABQMora23 min
Aug 9, 4:23 PM MDTSpecial Weather StatementABQSanta Fe37 min
Aug 9, 4:26 PM MDTSpecial Weather StatementABQTaos34 min
Aug 9, 4:29 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 9, 4:29 PM MDTSpecial Weather StatementABQCatron31 min
Aug 9, 4:31 PM MDTSpecial Weather StatementABQSocorro29 min
Aug 9, 4:33 PM MDTSevere Thunderstorm WarningABQRio Arriba29 min
Aug 9, 4:34 PM MDTSevere Thunderstorm WarningABQColfax, Mora56 min
Aug 9, 4:37 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora18 min
Aug 9, 4:43 PM MDTSpecial Weather StatementABQ32 min
Aug 9, 4:47 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 9, 4:57 PM MDTSpecial Weather StatementABQMora33 min
Aug 9, 5:01 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance3 hr
Aug 9, 5:03 PM MDTSpecial Weather StatementABQLos Alamos27 min
Aug 9, 5:07 PM MDTSevere Thunderstorm WarningABQMora39 min
Aug 9, 5:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel44 min
Aug 9, 5:16 PM MDTSpecial Weather StatementABQHarding29 min
Aug 9, 5:19 PM MDTSpecial Weather StatementABQBernalillo26 min
Aug 9, 5:32 PM MDTSpecial Weather StatementABQHarding28 min
Aug 9, 5:36 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance114 min
Aug 9, 5:39 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance37 min
Aug 9, 5:44 PM MDTSpecial Weather StatementABQCatron46 min
Aug 9, 5:49 PM MDTSpecial Weather StatementABQBernalillo26 min
Aug 9, 5:53 PM MDTSpecial Weather StatementABQTorrance37 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.